Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 419, NWS Atlanta, GA

December 4, 2005Floyd County, Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Dec 4, 2005, 4:41 AM EST for Floyd County, Polk County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2005, 4:41 AM EST (09:41 UTC)
Expired
Dec 4, 2005, 5:15 AM EST
In force
34 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Floyd County, GA, Polk County, GA

The radar

The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 040942
SVRFFC
GAC115-233-041015-
/O.NEW.KFFC.SV.W.0419.051204T0941Z-051204T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 AM EST SUN DEC 4 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTHWEST GEORGIA
  POLK COUNTY IN NORTHWEST GEORGIA

* UNTIL 515 AM EST

* AT 437 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES
  NORTHWEST OF CAVE SPRING TO 22 MILES WEST OF ETNA...AND MOVING EAST
  AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LINDALE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3424 8562 3400 8593 3397 8534 3422 8494

$$

KDF
1 follow-up statement
000 
WWUS52 KFFC 041003
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 AM EST SUN DEC 4 2005

GAC115-233-041015-
/O.CON.KFFC.SV.W.0419.000000T0000Z-051204T1015Z/
POLK GA-FLOYD GA-
459 AM EST SUN DEC 4 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EST
FOR SOUTHERN FLOYD AND NORTHERN POLK COUNTIES...

AT 454 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED 
HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES 
EAST OF LINDALE TO CAVE SPRING.  THE LINE OF THUNDERSTORMS WAS 
MOVING EAST AT 50 MPH AND WAS WEAKENING. A SEVERE THUNDERSTORM 
WARNING FOR BARTOW AND PAULDING COUNTIES IS NOT NECESSARY AT THIS 
TIME. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FISH
CREEK...VAN WERT...ROCKMART AND ARAGON.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3422 8544 3395 8540 3396 8499 3421 8503

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 2:20 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 4, 2:20 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
220 AM EST SUN DEC 4 2005

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
A LINE OF THUNDERSTORMS IS BEING WATCHED AS IT MOVES ACROSS N AL.
THIS AHEAD OF SURFACE LOW PRESSURE THAT WILL MOVE ACROSS THE TN/OH
VALLEYS THIS MORNING...AND WILL DRAG A COLD FRONT TOWARD CENTRAL GA
THIS EVENING...WHERE IT WILL BECOME STATIONARY. A SURFACE LOW
EVENTUALLY DEVELOPS ON THE FRONT SOMEWHERE NEAR THE COAST AND MOVES
ACROSS THE S HALF OF GA MONDAY. THE STATIONARY FRONT WILL BECOME A
FOCUS FOR PCPN DEVELOPMENT SUNDAY NIGHT INTO MONDAY. THE EXITING
SURFACE LOW AND FRONT WILL QUICKLY DIMINISH THE PCPN CHANCES LATE
MONDAY AND MONDAY NIGHT. THE PASSAGE OF A SHORT WAVE MONDAY NIGHT
WILL QUICKLY USHER IN A MUCH DRIER AIRMASS. ANY LINGERING CLOUDS
OVER THE GA MOUNTAINS LATER MONDAY NIGHT COULD SPIT SOME FLURRIES.
ANOTHER DIFFICULT TEMPERATURE FORECAST TODAY WITH A COOLER AIRMASS
CURRENTLY OVER NE GA. THIS DIFFICULTY WILL CONTINUE FOR MONDAY AS
WELL.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
SURFACE HIGH PRESSURE BUILDS THIS WAY FOR TUESDAY WITH A DRY AIRMASS
OVER THE AREA. THE RIDGE CONTINUES ACROSS THE AREA JUST N OF GA FOR
WEDNESDAY. A SHORT WAVE ZIPS BY TO OUR NORTH THURSDAY AND FRIDAY
WITH MINIMAL MOISTURE EXPECTED BOTH DAYS. IF EITHER WAVE HAS ENOUGH
MOISTURE AT THE RIGHT TIME...N GA COULD SEE FLURRIES. THIS OCCURS
WHILE STRONG SURFACE HIGH PRESSURE BUILDS TOWARD AND ACROSS THE AREA
LATE FRIDAY AND EARLY SATURDAY. A WEAK COLD FRONT WITH MINIMAL
MOISTURE LOOKS TO MOVE INTO THE STATE SATURDAY. TEMPERATURES ARE
EXPECTED TO BE BELOW NORMAL AT LEAST MOST OF THIS PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         63  48  48  29 /  70 100 100  10
ATHENS          66  50  52  31 /  60 100 100  10
GAINESVILLE     58  45  47  29 /  50 100  90  10
ROME            58  43  45  26 /  70 100  80  10
COLUMBUS        70  59  59  34 /  70  80 100  10
MACON           70  56  60  32 /  50  70 100  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL
Hazardous weather outlook, Dec 3, 8:58 PM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED PURGE TIME
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
858 PM EST SAT DEC 3 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041100-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
858 PM EST SAT DEC 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT

...NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT...

.SYNOPSIS...
A COLD FRONT WILL APPROACH GEORGIA TONIGHT TURNING THE WINDS
AROUND TO A SOUTHWESTERLY DIRECTION BEFORE SUNRISE. ALTHOUGH
LOW LEVEL MOISTURE WILL INCREASE AND SCATTERED SHOWERS ARE LIKELY
...INSTABILITY WILL BE INSUFFICIENT FOR ANY THUNDERSTORMS TO
DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY ACROSS NORTH AND
CENTRAL GEORGIA AS THE COLD FRONT MOVES ACROSS THE REGION. HOWEVER
...INSTABILITY WILL AGAIN BE FAIRLY LOW AND NO SEVERE WEATHER IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Dec 4, 3:05 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 AM EST SUN DEC 4 2005

GAZ001-040830-

305 AM EST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN DADE COUNTY
UNTIL 330 AM EST...

AT 300 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEW ENGLAND...MOVING EAST AT 55 MPH.

THIS STORM IS CAPABLE OF PRODUCING 40 TO 50 MPH WIND
GUSTS...NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF HEAVY
DOWNPOURS OF RAIN AS IT MOVES ACROSS DADE COUNTY.  ELECTRICAL
APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY
BY 330 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Dec 4, 3:41 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 AM EST SUN DEC 4 2005

GAZ002-003-011-040930-

341 AM EST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN CHATTOOGA...
WALKER AND CATOOSA COUNTIES UNTIL 430 AM EST...

AT 335 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LINWOOD...MOVING EAST AT 55 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
PORTIONS OF CATOOSA...WALKER...NORTHERN FLOYD COUNTIES.  THESE
STORMS HAVE PRODUCING NUMEROUS CLOUD TO GREOUND LIGHTNING STRIKES
AND HEAVY DOWNPOURS OF RAIN. THE STORMS ARE EXPECTED TO WEAKEN OR
MOVE OUT OF THE AREA BY 430 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Dec 4, 3:41 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT. . .CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 AM EST SUN DEC 4 2005

GAZ002-003-011-040930-

341 AM EST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN CHATTOOGA...
WALKER AND CATOOSA COUNTIES UNTIL 430 AM EST...

AT 335 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LINWOOD...MOVING EAST AT 55 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
PORTIONS OF CATOOSA...WALKER...AND CHATTOOGA COUNTIES.  THESE STORMS
HAVE ALSO BEEN PRODUCING NUMEROUS CLOUD TO GREOUND LIGHTNING STRIKES
AND HEAVY DOWNPOURS OF RAIN. THE STORMS ARE EXPECTED TO WEAKEN OR
MOVE OUT OF THE AREA BY 430 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Dec 4, 4:03 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 AM EST SUN DEC 4 2005

GAZ005>008-011-012-019-040930-

403 AM EST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN FLOYD...CHATTOOGA...GORDON...GILMER...UNION...FANNIN AND MURRAY
COUNTIES UNTIL 430 AM EST...

AT 357 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM OASIS THROUGH DALTON TO
CHATTOOGAVILLE.  THE LINE OF THUNDERSTORMS WAS MOVING EAST AT 50
MPH.

PEA-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH ARE LIKELY AS THESE
STORMS MOVE ACROSS PORTIONS OF FLOYD...CHATTOOGA...GORDON...GILMER
...UNION...FANNIN AND MURRAY COUNTIES. THESE STORMS ARE EXPECTED TO
MOVE THROUGH THE COUNTIES 430 AM EST.

KDF
Special weather statement, Dec 4, 4:24 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 AM EST SUN DEC 4 2005

GAZ006>008-012-013-019-020-041000-

424 AM EST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 MPH WINDS IN
BARTOW...PICKENS...FLOYD...GORDON...GILMER...UNION AND FANNIN
COUNTIES UNTIL 500 AM EST...

AT 419 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BLUE RIDGE THROUGH FAIRMOUNT TO
COOSA. THE LINE WAS MOVING EAST AT 50 MPH.

PEA-SIZE HAIL AND WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS
MOVE ACROSS PORTIONS OF BARTOW...PICKENS...FLOYD...GORDON...
GILMER...UNION AND FANNIN COUNTIES.  THE STORMS ARE EXPECTED TO
MOVE THROUGH THE COUNTIES BY 500 AM EST.

KDF

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:13 PM ESTSevere Thunderstorm WarningFFCBartow, Cherokee32 min
Dec 4, 3:28 PM ESTSevere Thunderstorm WarningFFCHeard39 min
Dec 4, 3:40 PM ESTSevere Thunderstorm WarningFFCForsyth, Fulton35 min
Dec 4, 3:44 PM ESTSevere Thunderstorm WarningFFCHancock37 min
Dec 4, 3:47 PM ESTSevere Thunderstorm WarningFFCCobb28 min
Dec 4, 3:53 PM ESTSevere Thunderstorm WarningFFCCarroll, Haralson22 min
Dec 4, 4:03 PM ESTSevere Thunderstorm WarningFFCCoweta42 min
Dec 4, 4:03 PM ESTSevere Thunderstorm WarningFFCGwinnett, Hall27 min
Dec 4, 4:04 PM ESTSevere Thunderstorm WarningFFCWarren41 min
Dec 4, 4:06 PM ESTSevere Thunderstorm WarningFFCDouglas, Paulding24 min
Dec 4, 4:08 PM ESTSevere Thunderstorm WarningFFCFulton22 min
Dec 4, 4:26 PM ESTSevere Thunderstorm WarningFFCJackson34 min
Dec 4, 4:29 PM ESTSevere Thunderstorm WarningFFCCobb, Douglas, Paulding31 min
Dec 4, 4:33 PM ESTSevere Thunderstorm WarningFFCGlascock27 min
Dec 4, 4:50 PM ESTSevere Thunderstorm WarningFFCFulton25 min
Dec 4, 4:54 PM ESTSevere Thunderstorm WarningFFCBarrow21 min
Dec 4, 5:05 PM ESTSevere Thunderstorm WarningFFCClayton, Henry25 min
Dec 4, 5:24 PM ESTSevere Thunderstorm WarningFFCNewton, Rockdale36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.